Medline ® Abstract for Reference 30
of 'Chemotherapy hepatotoxicity and dose modification in patients with liver disease'
Fulminant hepatitis on withdrawal of chemotherapy in carriers of hepatitis C virus.
Vento S, Cainelli F, Mirandola F, Cosco L, Di Perri G, Solbiati M, Ferraro T, Concia E
BACKGROUND: Fulminant hepatitis on withdrawal of chemotherapy has been described in chronic hepatitis B virus infection, but not in hepatitis C virus (HCV) infection. The relation between HCV and immune response to this virus, and disease severity, has not been examined. We present two patients with HCV who developed fulminant liver failure after chemotherapy was stopped.
PATIENTS AND FINDINGS: Two patients with chronic HCV infection and malignant lymphoma received chemotherapy (cyclophosphamide, adriamycin, vincristine, bleomycin, etoposide, and prednisolone in patient 1; doxorubicin, bleomycin, vinblastine, and dacarbazine in patient 2), on withdrawal of which both developed fulminant hepatitis. Alanine aminotransferase (ALT) concentrations were greatly raised (6030 and 3870 IU/L in patients 1 and 2, respectively), and serum HCV-RNA was low in both patients when severe disease developed (10(2) genome equivalents per mL). Patient 1 died, and necropsy showed massive liver necrosis.
INTERPRETATION: The findings suggest an immune-mediated mechanism for hepatocyte damage in HCV infection. Careful monitoring of ALT concentrations is necessary in such patients during and after chemotherapy.
Department of Infectious Diseases, University of Verona, Italy.